Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 30, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Dec 24, 2021, 3:32 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Dec 24, 2021, 10:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 3:32 AM EST (08:32 UTC)
- In effect from
- Dec 24, 2021, 10:00 PM EST
- Expired
- Dec 25, 2021, 8:54 AM EST
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012 WWUS41 KBUF 240832 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 332 AM EST Fri Dec 24 2021 NYZ006>008-241800- /O.NEW.KBUF.WW.Y.0030.211225T0300Z-211225T1700Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 332 AM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of around one tenth of an inch. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 10 PM this evening to noon EST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ JLA
6 follow-up statements
514 WWUS41 KBUF 240839 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 339 AM EST Fri Dec 24 2021 NYZ006>008-241800- /O.EXT.KBUF.WW.Y.0030.211225T0300Z-211225T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 339 AM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of around one tenth of an inch. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 10 PM this evening to 1 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of freezing rain will result in slippery roads. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ JLA
331 WWUS41 KBUF 241547 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1047 AM EST Fri Dec 24 2021 NYZ006>008-250000- /O.CON.KBUF.WW.Y.0030.211225T0300Z-211225T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1047 AM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of around one tenth of an inch. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 10 PM this evening to 1 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$
167 WWUS41 KBUF 241924 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 224 PM EST Fri Dec 24 2021 NYZ006>008-250400- /O.CON.KBUF.WW.Y.0030.211225T0300Z-211225T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 224 PM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of around one tenth of an inch. * WHERE...The Eastern Lake Ontario Region. Greatest ice accumulation across far northern Jefferson County and across higher terrain. * WHEN...From 10 PM this evening to 1 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of freezing rain will result in slick roads. Slow down and use caution while driving. Submit ice reports through our website or social media. && $$ Apffel
565 WWUS41 KBUF 250319 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY Issued by National Weather Service Cleveland OH 1019 PM EST Fri Dec 24 2021 NYZ006>008-251130- /O.CON.KBUF.WW.Y.0030.000000T0000Z-211225T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1019 PM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY... * WHAT...Freezing rain. Additional ice accumulations of around one tenth of an inch. * WHERE...The Eastern Lake Ontario Region. Greatest ice accumulation across far northern Jefferson County and across higher terrain. * WHEN...Until 1 PM EST Saturday. * IMPACTS...Difficult travel conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of freezing rain will result in slick roads. Slow down and use caution while driving. Submit ice reports through our website or social media. && $$
954 WWUS41 KBUF 250800 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY Issued by National Weather Service Cleveland OH 300 AM EST Sat Dec 25 2021 NYZ006>008-251600- /O.CON.KBUF.WW.Y.0030.000000T0000Z-211225T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 300 AM EST Sat Dec 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Freezing rain. Additional ice accumulations of a few hundredths of an inch. * WHERE...The Eastern Lake Ontario Region. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of freezing rain will result in slick roads. Slow down and use caution while driving. Submit ice reports through our website or social media. && $$
999 WWUS41 KBUF 251354 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY Issued by National Weather Service Cleveland OH 854 AM EST Sat Dec 25 2021 NYZ006>008-251500- /O.CAN.KBUF.WW.Y.0030.000000T0000Z-211225T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 854 AM EST Sat Dec 25 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have warmed above freezing this morning. A cold, steady rain is anticipated for the rest of today. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 24, 12:42 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 24, 12:42 AM EST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1242 AM EST Fri Dec 24 2021 .SYNOPSIS... After some nuisance light snow overnight, dry weather will briefly return for Friday. Another warm front will then cross the area Friday night, followed by low pressure on Christmas Day, with periods of rain and mild temperatures. The rain may begin as a period of freezing rain across the North Country Friday night and Saturday morning, otherwise it will be warm enough for just rain. && .NEAR TERM /THROUGH TODAY/... A warm frontal segment will cross the Eastern Lake Ontario region overnight, supported by a passing mid level shortwave and associated DPVA. The combination of forcing from the passing mid level shortwave and isentropic upglide ahead of the warm front will support periods of snow. Limited moisture with this feature will keep snow accumulations on the light side, with accumulations ranging from 0.5" to 1.5" across the area. There has been some concern for patchy freezing drizzle later tonight as widespread precipitation tapers off. 12Z forecast soundings suggest that the low levels will become unsaturated at about the same time the mid level moisture departs, reducing the risk for any freezing drizzle. With that in mind, kept precipitation type all snow tonight. Friday expect a good deal of cloud cover in the morning, with low level moisture trapped beneath an inversion. There may be a few breaks of sun late morning through early afternoon before clouds increase again from west to east later in the day ahead of another warm frontal segment. Increasing isentropic upglide and deepening moisture ahead of this next warm front may bring a few rain showers by late afternoon to far Western NY, with dry weather elsewhere. Ongoing warm advection will boost temperatures into the low to mid 40s across Western NY, and low to mid 30s east of Lake Ontario. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... ...Mixed precipitation east of Lake Ontario, elsewhere mild and wet as we head into and through the Christmas holiday weekend... Main concern, albeit mainly brief, will be the potential for -FZRA east of Lake Ontario late Friday evening and Saturday. BUFKIT sounding profiles right now indicate that temperatures aloft will likely be above freezing by the time the precipitation arrives for all locations. However, this doesn't necessarily mean sfc temperatures will be above freezing. High confidence that at lower elevations east of Lake Ontario precip will mainly be in the form of rain as it arrives Friday night. That said, well inland it will likely be near or just below freezing at the onset. This will likely support a brief period of -FZRA that may extend into Saturday for NE Jefferson county, the result of NE flow keeping temperature locked below freezing. This will need to be monitor closely but have continue to mention this in the HWO. Elsewhere, just plain rain across Western NY east into the Finger Lakes region as the warm front works through the region. QPF wise, amounts will average under two tenths of an inch for most locations. East of Lake Ontario, precipitation will be problematic as a few hundredths of an inch of -FZRA could have impacts on travel. Saturday, a weak sfc wave tracks east with another slug of precipitation moving into and through the region during the day. However, there is still some guidance having issues resolving the timing and placement. The Canadian-NH seems to be the outlier and is slower and further south with the sfc low. Meanwhile, the GFS, ECMWF, and NAM move the sfc wave almost right overhead and then east through our area by Sunday. That said, it again looks like an all rain event. Again, the lone exception will be east of Lake Ontario for the far reaches of NE Jefferson county where cold NE flow will continue to funnel cold air down the valley. This will keep the potential for -FZRA going for isolated parts of the county. Saturday night, as the shortwave/sfc low track east of our region colder air funnels back in across the area and could switch any remaining liquid precip back over to snow before daybreak Sunday. Temps are marginal though and there is some hint that moisture may be limited in DGZ. Upshot is there could be -FZDZ as well as it turns colder late Saturday night. For now, due to marginally cold temps and limited deeper moisture any snow doesn't look too noteworthy. Sunday, precip ends and then sfc ridge to our north noses in providing a largely dry and quiet weather day. Highs mainly in the mid to upper 30s though staying mainly below 30 east of Lake Ontario. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Sunday night, troughing will be in place across the western half of the contiguous United States with ridging across the eastern half. This pattern will slide east throughout the night into Monday, causing the ridge axis to exit New York State Monday, which will provide a brief period of dry weather Sunday night. However, the trough across the west will allow a few shortwaves to round its base which will in turn support surface lows to develop over Colorado, head northeast toward the Great Lakes and then slide east. A head of the first shortwave and associated surface low, a warm air advection regime will be in place. As such, a swath of snow/mixed precipitation will spread across the lower Great Lakes by daybreak Monday. Some light accumulating snow may occur during the wee morning hours across WNY, but there still remains that system may split around the area due to the general zonal and less amplified flow, especially by time the system reaches the Finger Lakes and east of Lake Ontario. Then, as the inflection point of the trough/ridge pattern nears the area, west-southwest flow will support another system to pass across the Ohio Valley towards the Mid-Atlantic by mid-week. Albeit this system will be warmer, and therefore precipitation type could be a mix of rain and snow. Additionally, the majority of the precipitation may stay south of the NY/PA state border (which is the current trend in the 12Z model data). Will have to keep an eye on this as time progresses. Despite this, expect a period of active warm weather. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... A warm front will cross the area from southwest to northeast overnight, producing light snow and associated MVFR/IFR VSBY. Areas of MVFR CIGS will be widespread in the wake of the snow through at least the first half of Friday. MVFR CIGS will improve to mainly VFR in most areas Friday afternoon, before another warm front approaches with a chance of rain showers by late afternoon in far Western NY. CIGS will drop to MVFR Friday evening with IFR CIGS across the higher terrain/KJHW. LLWS is a possibility beginning Friday evening as a 40kt low-level jet moves overhead. Outlook... Friday night and Saturday...Periods of rain with MVFR/IFR. The rain may begin as freezing rain in the North Country late Friday night and Saturday. There will also be the risk for LLWS. Saturday night through Sunday...IFR/MVFR slowly improve to VFR with decreasing chances for rain/snow showers. Monday...A chance of rain/snow showers. VFR/MVFR. Tuesday...Mainly VFR. && .MARINE... Winds will remain relatively light tonight through Saturday, with winds and waves below Small Craft Advisory criteria. Northwest winds will increase Saturday night and Sunday, with increasing wave heights and possible Small Craft Advisory conditions to Lake Erie and Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock/HSK/RSH SHORT TERM...AR LONG TERM...EAJ AVIATION...Hitchcock/HSK/RSH MARINE...Hitchcock
Hazardous weather outlook, Dec 23, 11:36 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1136 AM EST Thu Dec 23 2021 NYZ001>006-010>014-019>021-085-241645- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 1136 AM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-241645- Jefferson-Lewis- 1136 AM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A period of freezing rain is possible late Friday night through Saturday morning before precipitation changes to all rain Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241645- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1136 AM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.